Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 202, NWS Morristown, TN

September 4, 2000Bradley County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Sep 4, 2000, 7:33 PM EDT for Bradley County, Tennessee. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 4, 2000, 7:33 PM EDT (23:33 UTC)
Expired
Sep 4, 2000, 8:00 PM EDT
In force
27 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Bradley County, TN

The radar

The Northeast Alabama radar (KHTX), 114 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 7:55 PM EDTThunderstorm WindCharleston, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1911 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 042334
SVRMRX
TNC011-050000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
733 PM EDT MON SEP 4 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADLEY COUNTY IN EASTERN TENNESSEE

* UNTIL 800 PM EDT

* AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CHARLESTON...OR 5 MILES NORTHWEST OF
  BENTON...MOVING SOUTHWEST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLEVELAND AROUND 740 PM EDT
  WATERVILLE AROUND 750 PM EDT
  FLINT SPRINGS AROUND 755 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.

STAY AWAY FROM WINDOWS.

AVOID USING THE TELEPHONE OR OTHE"R ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 4:00 PM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Sep 4, 4:00 PM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 PM EDT MON SEP 4 2000

UPR TROF BUILDS THRU FA TONITE AND GRADUALLY SHIFTS BACK TO THE SW
THRU 48 HRS AS UPR RIDGE HOLDS ITS GROUND ACROSS CENTRAL U.S. CD
FNT DROPPING S THRU KY/NRN MID TN ATTM WITH CONVECTION FIRING IN MID
STATE. NOT A GREAT DEAL OF CONVERGENCE WITH FNT TONITE BUT
INSTABILITY SUFFICIENT FOR SOME TSRA/SHRA. USED 40-50% POPS FOR
EVENT. MODEL FCST SOLUTIONS A BIT DIFFERENT THRU PD WITH AVN THE
MOST ROBUST WITH CLOSING OFF UPR LOW FARTHEST N THRU TIME WITH
HIGHEST MEAN RH AND LIFT OVR FA. NGM OFFERS A COMPROMISE SOLUTION
WITH BEST CHC SHRA OVR SE TN AND MTN ZONES. DECIDED TO USE 30-40%
POPS IN MTNS/SE TN WHERE E FLO WILL AID PRECIP FORMATION IN
TERRAIN. USED SLGT CHC FOR CENTRAL VLY AS A SMALL THREAT FOR -SHRA
EXISTS THRU 2ND PD. BKN-OVC SC WILL ACCOMPANY COOL AIRMASS WHICH
INVADES THE REGION ON TUE. WENT WITH MORE OPTIMISTIC FORECAST FOR
4TH PD AS UPR LOW DRIFT FARTHER W. QUITE A BIT OF DIFFERENCE IN
GUIDANCE TEMPS WITH POLAR AIRMASS DROPPING S AND WENT WITH A
COMPROMISE SOLUTION BETWEEN FAN/FWC.

FCSTID = 20
CHA   69  84  67  80 /  40  30  20  10
TYS   67  78  60  76 /  40  20  10  10
TRI   63  74  56  75 /  50  10  10  10
OQT   67  78  60  76 /  40  20  10  10

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

In the hours before

Local storm report, Sep 4, 7:22 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
722 PM EDT MON SEP 4 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

650 PM     ATHENS                    TN   WIND DAMAGE
09/04/00   MCMINN                         REPORTED BY DISPATCH
                                          TREES DOWN IN ATHENS AND
                                          NIOTA.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 6:13 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe62 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.